USMLE Forums banner

1 - 6 of 6 Posts

·
Registered
Joined
·
58 Posts
Discussion Starter #1
Is it safe to prescribe sibutramine for Rx of obesity for more than three months? there is a specific problem related to use of more than 3 months but just cant remember it...

would it also cause serotonin syndrome with tyramine rich foods?
cant find any literature to confirm it.
 

·
Registered
Joined
·
4,342 Posts
Any drug that increases Serotonin or Dopamine or NE will cause weight loss, of course with variable effectiveness
Sibutramine, is specifically effective in this regard.

As for the side effects, you can check any online resource for never-ending list of side effects but for the purpose of USMLE remember this;

Any serotonin agonist (including re-uptake inhibitors used in depression) has the danger of inducing serotonin syndrome with sweating, rigidity, diarrhea, flushing, hyperthermia, seizures and myoclonus, ANS instability, hypertension, etc.

The other big caution is never give them with MAO inhibitors as you likely end up killing the patient with hypertensive crisis (Sibutramine is also NE uptake inhibitor).

MAO inhibitors are banned from the US market for the treatment of hypertension but then think of foods with MAO inhibition avtivity such as wine and cheese.

Also over the counter medication such as dextromethorphan may cause significant interaction and hypertensive crisis.
 

·
Registered
Joined
·
58 Posts
Discussion Starter #3
thanks for the info.

can anyone tell me the specific problem with use of the drug for more than 3 months though? I remember reading it on USMLWORLD for step 1. but cant recollect what it was...
 

·
Registered
Joined
·
4,342 Posts
thanks for the info.

can anyone tell me the specific problem with use of the drug for more than 3 months though? I remember reading it on USMLWORLD for step 1. but cant recollect what it was...
Most other weight loss medications are used only for three months while sibutramine can be given for up to one year.
Another issue, is that if the patient did not lose weight after three months then you have to stop it.
 

·
Registered
Joined
·
132 Posts
According to Wiki: Sibutramine has been associated with increased cardiovascular events and strokes and has been withdrawn from the market in the United States,[1] the UK,[2] the EU,[3] Australia,[4] Canada,[5] Hong Kong,[6] Thailand[7] China,[8] and Mexico and recently in India[9] following the decision of an expert committee on its effects on CVS (SCOUT report).
 
1 - 6 of 6 Posts
Top